Texas, 2021

Damaging Winds in Texas, October 27, 2021

October 27, 2021 · NWS SHV · 4 events in 3 counties and zones

A very potent upper level trough entered the Southern Plains late on October 26th and ejected eastward into the Four-State Region on October 27th, accompanied by a strong cold front. A line of severe thunderstorms developed ahead of the cold front as the upper trough pivoted directly across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very potent upper level trough entered the Southern Plains late on October 26th and ejected eastward into the Four-State Region on October 27th, accompanied by a strong cold front. A line of severe thunderstorms developed ahead of the cold front as the upper trough pivoted directly across the area. These storms resulted in numerous wind damage reports across parts of East and Deep East Texas throughout the morning hours before the line pushed east of the state line into western Louisiana by around midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 27, 5:08 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 27, 5:08 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
608 AM CDT Wed Oct 27 2021

.AVIATION...

Patchy MVFR cigs to continue ahead of a cold front and associated
tstms presently ongoing across N TX and ern OK. Line of storms to
move into the area right at the start of the pd, continuing ewd
across our region through 00Z Thursday, with some very strong
winds and low flight categories possible invof convection.
Although more uncertain, a secondary line of storms may develop
shortly behind the first, which would primarily impact our S AR
terminals. Improvement to VFR conditions will begin from w to e
around 18Z and conclude prior to 06Z tonight. Otherwise, gusty
sely winds ahead of the front will become wly to nwly after
fropa. /12/

&&

.PREV DISCUSSION... /issued 325 AM CDT Wed Oct 27 2021/

SHORT TERM.../Today through Thursday/

Potent longwave trof movg into the Plains this morning already
fueling a line of strong to severe storms roughly along the I-35
corridor of OK/TX. This line of storms, according to the latest
model guidance, will arrive at our wrn edge right around sunrise.
Very strong deep-layer and low-level wind shear will intersect
with a moist and at least moderately unstable airmass present
across the srn half of the region. As such, see no reason why this
line of storms won't continue its ewd march with the threat for
wind damage and isold tornadoes firmly taking shape during daytime
heating along the associated dryline/Pacific front. Shortly on the
heels of the dryline/Pac front, the main cold push along a
secondary push of energy around the base of the upper low will tap
into lingering weak instability across the nrn half of the
region, resulting in perhaps another line of convection later this
morning. There does appear to be a non-zero threat for these
storms to also reach severe limits, with damaging winds/isold
tornadoes the primary concerns.

Convection should be e of the region by the middle part of the
evening. Some additional shwrs in wrap-around moisture along the
swrn flank of the upper low will be possible, mainly n of I-20
through the overnight and morning hours of Thursday. However, the
bigger story for Thursday will be the gradient winds. Latest model
guidance pins portions of our region with sustained winds in the
25-30 mph range with gusts of around 40 mph. Fully expect wind
headlines to be needed, but will defer those to later shifts to
decide exactly what headline will be needed and to allow for the
severe threat to remain the primary story for this cycle. Strong
CAA will bring below normal max temps in the 60s at most sites
for Thursday. /12/

LONG TERM.../Thursday Night through Tuesday Night/

A very active weather pattern in the short-term will transition into
much quieter weather for this long-term forecast period. Behind the
front, the region will remain under NW flow for some time, allowing
for both afternoon highs and overnight lows to remain well below
average. However, look for the 500mb flow to finally take a more
zonal shift to start the next workweek. This will allow for
temperatures to begin warming, albeit only back up to a seasonal
feel. The most notable item in the long term will be the winds
through Saturday. The pressure gradient behind the front will remain
incredibly tight for some time, allowing for very strong winds
across the region. Wind headlines will likely be needed into the
weekend, with the extended of the headlines to follow in subsequent
forecasts.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  56  67  52 / 100  10  10   0
MLU  78  55  65  52 / 100  40  20  10
DEQ  73  51  62  47 / 100  30  30   0
TXK  75  55  64  51 / 100  20  20   0
ELD  73  52  61  48 / 100  40  20  10
TYR  78  56  70  51 / 100  20   0   0
GGG  78  54  69  50 / 100  10   0   0
LFK  80  55  74  51 / 100   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/44
Hazardous weather outlook, Oct 27, 2:56 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
356 AM CDT Wed Oct 27 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-280900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
356 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms will be possible areawide today,
as a strong cold front moves east across the region. The threat
looks to begin as early as daybreak in our western zones of east
Texas, with the greatest chance of severe weather along and south
of the I-20 corridor. The primary threats associated with this
line look to be damaging winds, and an isolated tornado or two
cannot be ruled out. After the threat diminishes Wednesday evening
as the cold front departs to the east, gusty west/northwest winds
can be expected overnight and into the day Thursday, with some
gusts reaching as high as 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Strong gusty winds will remain possible under a tight pressure
gradient through Saturday. Wind headlines will likely be issued in
the wake of the severe weather today. At times, winds my be
sustained over 20mph, with gusts over 40mph possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed throughout the day
Wednesday.

44

In the hours before

Special weather statement, Oct 27, 6:19 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
719 AM CDT Wed Oct 27 2021

TXZ124-136-149-271245-
Cherokee TX-Smith TX-Wood TX-
719 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of Smith, Wood and
northwestern Cherokee Counties through 745 AM CDT...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Golden to near Brownsboro to 7 miles north
of Palestine to 12 miles southwest of Elkhart. Movement was east at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Jacksonville, Whitehouse, Mineola, Winnsboro, Lindale,
Bullard, Quitman, Hawkins, Berryville, Pleasant Grove, Hainesville,
Golden, Mount Selman, Hoard, Mixon, Reese, Maydelle, Forest Hill and
Noonday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3296 9516 3230 9515 3181 9521 3163 9528
      3168 9529 3176 9540 3182 9540 3185 9544
      3193 9542 3199 9545 3205 9542 3215 9548
      3218 9546 3223 9549 3230 9545 3236 9545
      3248 9559 3269 9559 3272 9564 3296 9567
TIME...MOT...LOC 1217Z 277DEG 17KT 3265 9559 3233 9558 3186 9563 3153
9575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Oct 27, 7:38 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
838 AM CDT Wed Oct 27 2021

TXZ149-152-165-166-271430-
Cherokee TX-Angelina TX-Nacogdoches TX-San Augustine TX-
838 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of central Nacogdoches,
Angelina, southwestern San Augustine and southeastern Cherokee
Counties through 930 AM CDT...

At 837 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Morrill to near Hudson to near
Chester. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lufkin, Nacogdoches, Diboll, Hudson, Huntington, Alto, Wells,
Morrill, Melrose, Woden, Pollok, Etoile, Forest, Douglass, Burke,
Zavalla, Broaddus, Shawnee, Clawson and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 400 PM CDT for Deep East
Texas.

&&

LAT...LON 3110 9465 3109 9467 3113 9482 3115 9485
      3132 9490 3134 9496 3138 9495 3144 9500
      3147 9510 3152 9510 3159 9517 3158 9526
      3164 9528 3170 9461 3131 9414 3111 9407
      3103 9447
TIME...MOT...LOC 1337Z 271DEG 26KT 3162 9519 3133 9484 3093 9470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16

The radar

The Shreveport radar (KSHV), 96 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
October 27, 8:15 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -94.800

Tree down on County Road 3397, FM 782 near County Road 2186, FM 225 2 miles north of Hwy 284, FM 2496 near County Road 3161 and State Hwy 42 northwest of Hwy 795.

Thunderstorm Wind, Angelina

When
October 27, 8:20 AM CST to 8:23 AM CST
Where
Angelina County, 0.89 mi SSE of Lufkin
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.337, -94.727

A NWS Storm Survey determined that straight-line winds with estimated wind gusts up to 80 mph produced various wind damage in Downtown Lufkin. Sporadic damage was first observed near the Lufkin Police Station on East Shepherd Ave. where a small tree was toppled. As the wind pushed across South 4th Street, small and large branches were broken off of hardwood trees. A billboard on East Lufkin Ave. was destroyed and a few branches on trees were broken along K. Morgan Ave.

Surveillance footage and emergency officials observed a narrow circulation at the ground which was determined to be a turbulent eddy that developed as the damaging winds came to the surface. The damage was determined to be non-tornadic as there was no evidence of vertical motion with the damage pattern oriented in a northeasterly direction. In addition, there was no evident funnel cloud from the footage shared that would indicate the circulation was vertically attached to rotation from the parent storm.

Thunderstorm Wind, Panola

When
October 27, 9:00 AM CST
Where
Panola County, 2.38 mi SSW of Buncome
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -94.450

Tree reported down on County Road 175.

Thunderstorm Wind, Panola

When
October 27, 9:00 AM CST
Where
Panola County, 3.62 mi NE of Tatum
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.340, -94.480

Tree reported down in the northwest part of the county near State Hwy 43.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983837, 983838, 983839, 983841.